Thanks all, very much.
I have taken the antidepressant clomipramine for 25 years. Replacing this with another antidepressant is out of the question. My psychiatrist is suggesting that I add either abilify or lamictal.
Lithium would aggravate my psoriasis.
I am thinking now not to add anything, as all these meds sound unpleasant to take, with a lot of additional side effects (clomipramine already causes dry mouth, constipation, sedation, weight gain etc.).
I am afraid also they would cause me to be in a no man's land where I am neither depressed, nor not depressed, just blah.
I'm very sorry! This makes the "medication game" a whole lot more complex when you have other indications confounding the issue (i.e. No lithium due to the psoriasis). I had a very good discussion with my doctor this past year. There is controversy about
prescribing SSRIs to bipolars as it could produce more mania. After my own medication reshuffle, we found that even with my diagnosis of bipolar, I needed the SSRI. My doctor was fine with putting me on the SSRI since my bipolar was already controlled with the lithium.
Unfortunately, we bipolars need to make a choice. We have an array of medications available to us, but unfortunately most of those medications can cause very unwanted side-effects. I've found, you really have to pick and choose your side-effect battle. What can you handle? What can you absolutely not handle? For me, I told my doc that I absolutely wanted to stay away from medications that caused weight gain. My doc was able to sit down with me, go through her medication book and compare medications to find the correct one for me. It ended up being Zoloft for me, which has not given me the weight issues.
SSRIs aside, the actual medications for bipolar, wow. The side effects are pretty crazy for most of them. Lithium has not caused me any side effects, but I quickly found out that 2 tablets is absolutely toxic for me.
Talk to your doctor. Tell them what you absolutely do not want to deal with. Tell them what you're afraid of. Communicate your uneasiness.
I will swear up and down against Abilify. I can't say how your body chemistry will be. You may react completely different to it than I did. As far as Lamictal goes, I did not experience any side effects with that either. The side effect you want to be cautious for is the rash. If you get the Lamictal rash, that's an immediate cause to communicate with your doctor right away.
All you can do is try one or the other and see how it works. If it bothers you too much, tell the doc, and continue on with trying out different medications.
I have learned to accept with having bipolar, that I'm probably going to have to play the medication game for the rest of my life at different points. It seems every 5 years that a medication fails and warrants a new one. Try not to be so afraid, but be hopeful. Be hopeful that adding something new could potentially be the answer to making you feel better. Many blessings!